Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)

   
 

 

Totally nonnegative and oscillatory elements in semisimple groups


Authors: Sergey Fomin and Andrei Zelevinsky
Journal: Proc. Amer. Math. Soc. 128 (2000), 3749-3759
MSC (2000): Primary 22E46; Secondary 14M15, 15A48, 20F55
Published electronically: June 7, 2000
MathSciNet review: 1694341
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: We generalize the well known characterizations of totally nonnegative and oscillatory matrices, due to F. R. Gantmacher, M. G. Krein, A. Whitney, C. Loewner, M. Gasca, and J. M. Peña to the case of an arbitrary complex semisimple Lie group.


References [Enhancements On Off] (What's this?)

  • 1. Arkady Berenstein and Andrei Zelevinsky, Total positivity in Schubert varieties, Comment. Math. Helv. 72 (1997), no. 1, 128–166. MR 1456321, 10.1007/PL00000363
  • 2. N. Bourbaki, Éléments de mathématique. Fasc. XXXIV. Groupes et algèbres de Lie. Chapitre IV: Groupes de Coxeter et systèmes de Tits. Chapitre V: Groupes engendrés par des réflexions. Chapitre VI: systèmes de racines, Actualités Scientifiques et Industrielles, No. 1337, Hermann, Paris, 1968 (French). MR 0240238
  • 3. Kenneth S. Brown, Buildings, Springer-Verlag, New York, 1989. MR 969123
  • 4. S. Fomin and A. Zelevinsky, Double Bruhat cells and total positivity, J. Amer. Math. Soc. 12 (1999), 335-380. CMP 99:08
  • 5. S. Fomin and A. Zelevinsky, Recognizing Schubert cells, preprint math.CO/9807079, July 1998, to appear in J. Algebr. Combinatorics.
  • 6. F. R. Gantmacher, The theory of matrices. Vols. 1, 2, Translated by K. A. Hirsch, Chelsea Publishing Co., New York, 1959. MR 0107649
  • 7. F. R. Gantmacher and M. G. Kreĭn, Oszillationsmatrizen, Oszillationskerne und kleine Schwingungen mechanischer Systeme, Wissenschaftliche Bearbeitung der deutschen Ausgabe: Alfred Stöhr. Mathematische Lehrbücher und Monographien, I. Abteilung, Bd. V, Akademie-Verlag, Berlin, 1960 (German). MR 0114338
  • 8. M. Gasca and J. M. Peña, Total positivity and Neville elimination, Linear Algebra Appl. 165 (1992), 25–44. MR 1149743, 10.1016/0024-3795(92)90226-Z
  • 9. Samuel Karlin, Total positivity. Vol. I, Stanford University Press, Stanford, Calif, 1968. MR 0230102
  • 10. Charles Loewner, On totally positive matrices, Math. Z. 63 (1955), 338–340. MR 0073657
  • 11. G. Lusztig, Total positivity in reductive groups, Lie theory and geometry, Progr. Math., vol. 123, Birkhäuser Boston, Boston, MA, 1994, pp. 531–568. MR 1327548
  • 12. A. M. Whitney, A reduction theorem for totally positive matrices, J. Analyse Math. 2 (1952), 88–92 (English, with Hebrew summary). MR 0053173

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 22E46, 14M15, 15A48, 20F55

Retrieve articles in all journals with MSC (2000): 22E46, 14M15, 15A48, 20F55


Additional Information

Sergey Fomin
Affiliation: Department of Mathematics, Massachusetts Institute of Technology, Cambridge, Massachusetts 02139
Address at time of publication: Department of Mathematics, University of Michigan, Ann Arbor, Michigan 48109
Email: fomin@math.mit.edu, fomin@math.lsa.umich.edu

Andrei Zelevinsky
Affiliation: Department of Mathematics, Northeastern University, Boston, Massachusetts 02115
Email: andrei@neu.edu

DOI: https://doi.org/10.1090/S0002-9939-00-05487-3
Keywords: Total positivity, oscillatory element, semisimple Lie group
Received by editor(s): November 18, 1998
Received by editor(s) in revised form: February 26, 1999
Published electronically: June 7, 2000
Additional Notes: The authors were supported in part by NSF grants #DMS-9625511 and #DMS-9700927
Communicated by: John R. Stembridge
Article copyright: © Copyright 2000 Sergey Fomin and Andrei Zelevinsky